You are here
Immune-related digestive toxicities: Diagnosis and management
Dr Alberto Fusi
Summary of the presentation given at the TAO Congress on 8/9 December 2016
Immune-related gastro-intestinal (GI) toxicities are common. Together with endocrine and skin toxicities, they account for 85% of the of immune checkpoints blockers complications. Among the most frequently reported digestive adverse events, GI toxicities (diarrhea and colitis) are more common than liver toxicities. Diarrhea and colitis are more likely to occur around 4 to 6 weeks after the initiation of immunotherapy whereas hepatotoxicity becomes manifest around 6 to 8 weeks later. Generally, anti-PD1 antibodies are better tolerated than the anti-CTLA-4 ipilimumab. For instance, the incidence of grade 3-4 enterocolitis is 5% and 1.5% in patients on ipilimumab and anti-PD1 respectively.
GI toxicity with ipilimumab is dose-dependant and is reduced when ipilimumab is combined with chemotherapy. Perforation is very rare (<1 %). Colonoscopy should be considered for patients with either persistant grade 2 or superior than 2 severe diarrhea to assess the severity of enterocolitis and risk of perforation. After excluding other differential diagnoses, treatment of GI complications is guided by a general algorithm according to the grade. For grades 3 and 4 GI toxicities, treatment involves high dose intravenous corticosteroids (methylprednisolone 1-2 mg/kg/day or equivalent) and, in case of no improvement within 2 to 3 days, immunosuppression with anti-TNFα monoclonal antibody infliximab. However, less severe grades can be managed by symptomatic treatment in grade 1 or temporary suspension in grade 2 with administration of oral steroids only if grade 2 toxicity persists for more than 3 days. Otherwise, hepatotoxicity is more common with anti-PD1 treatment than ipilimumab with an incidence of 4-10 % and 3-9% respectively. Grade 3 and 4 toxicities remain uncommon (<1% of cases).
Liver toxicity is highly increased with the combination of ipilimumab and nivolumab occurring in 30% of cases with 18% of grade 3-4. Furthermore, it is increased when anti-PD1 antibodies are combined with chemotherapy or targeted therapies such as vemurafenib, sunitinib and pazopanib. The definitive diagnosis of autoimmune hepatitis requires a liver biopsy showing T-cell infiltrates predominantly CD4+ T cells in periportal regions and CD8+ T cells in hepatic lobules. In case of grade 1 and 2 hepatotoxicity, close monitoring of liver functions tests is recommended and oral steroids should be considered if grade 2 toxicity lasts for more than 5-7 days. Grade 3 and 4 toxicities not improving after 48 hours of intravenous high dose steroids should be treated by immunosuppression with mycophenolate mofetil as first choice and tacrolimus as second choice. Infliximab is not recommended because of its potential hepatotoxicity. A successful result was obtained with anti-thymocyte globulin in a patient with severe ipilimumab-related hepatic failure.
In his conclusion, Dr Fusi emphasized on the importance of early recognition and prompt initiation of immunosuppression for an adequate management of digestive toxicities.
Dr Alberto Fusi, Charité Comprehensive Cancer Centre – Berlin, Germany -St. George´s University – London.